Heavy Snow, Beaverhead
- When
- May 24, 5:00 AM MST to May 28, 5:00 AM MST
- Where
- Beaverhead forecast zone
- Reported by
- SNOTEL
Snowfall of 8 inches in 12 hours reported at the Divide SNOTEL (Elevation 7800 ft).
A strong late-spring storm moved through the Northern Rocky Mountains bringing a mix of rain and snow to region. Higher elevations received the brunt of the snow but some lower elevations lost power and had down tree limbs.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong late-spring storm moved through the Northern Rocky Mountains bringing a mix of rain and snow to region. Higher elevations received the brunt of the snow but some lower elevations lost power and had down tree limbs. Station KXLH in Helena, MT was also briefly knocked off the air due to the winter weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 24, 3:40 AM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 440 AM MDT THU MAY 24 2012 UPDATED AVIATION .DISCUSSION... TODAY THROUGH SATURDAY...A COLD FRONT MOVING SOUTH FROM CANADA WILL BRING SCATTERED SHOWERS TODAY ALONG WITH A COOLER AIRMASS AS WINDS BECOME NORTHERLY. TEMPERATURES WILL BE AROUND 10 TO 15 DEGREES BELOW SEASONAL AVERAGES. WHILE RAIN SHOWERS ARE EXPECTED IN THE LOWER ELEVATIONS TODAY...A MIX OF RAIN AND SNOW SHOWERS ARE POSSIBLE IN THE MOUNTAINS. PRECIPITATION WILL DECREASE OVER THE NORTH-CENTRAL PLAINS TONIGHT...HOWEVER OVER SOUTHWEST MONTANA PRECIPITATION CHANCES WILL INCREASE AS A DEEP UPPER-LEVEL AREA OF LOW PRESSURE BEGINS TO MOVE NORTH FROM THE SIERRA NEVADAS. MODELS ARE COMING INTO BETTER AGREEMENT REGARDING THE TRACK OF THIS LOW WITH ABUNDANT MOISTURE SPREADING INTO CENTRAL AND SOUTHWEST MONTANA THROUGH THE MEMORIAL DAY WEEKEND. HOWEVER...THERE ARE STILL SOME DIFFERENCES WITH REGARDS TO PRECIPITATION TYPE AND AMOUNTS. AS THIS LOW TRACKS NORTH...WINDS OVER THE FORECAST AREA WILL BECOME NORTHEASTERLY AND PROVIDE DECENT UPSLOPE FLOW. BY FRIDAY...PRECIPITATION WILL BECOME MORE WIDESPREAD INTO CENTRAL AND NORTH-CENTRAL MONTANA AS MOISTURE CONTINUES TO SPREAD INTO THE AREA. IN ADDITION...SNOW LEVELS WILL LOWER TO AROUND 4500 FEET ON FRIDAY. GIVEN THE MUCH COOLER TEMPERATURES...LOWERING SNOW LEVELS AND AMPLE MOISTURE...A MIX OF RAIN AND SNOW IS EXPECTED IN THE PLAINS WITH SNOW IN THE MOUNTAINS. SNOW MAY BE HEAVY AT TIMES ABOVE ELEVATIONS OF 6000 FEET SO HAVE ISSUED A WINTER STORM WARNING FOR THESE AREAS. SNOW AMOUNTS UP TO A FOOT OR MORE ARE POSSIBLE WHICH WILL SIGNIFICANTLY IMPACT TRAVEL OVER MOUNTAIN PASSES AS WELL AS MOUNTAIN RECREATION. THOUGH A MIX OF RAIN AND SNOW IS EXPECTED IN THE PLAINS AND SOUTHWEST VALLEYS...THERE MAY BE TIMES WHERE PRECIPITATION BECOMES ALL SNOW ESPECIALLY FRIDAY NIGHT INTO SATURDAY WITH LIGHT ACCUMULATIONS POSSIBLE. THUS...HAVE ALSO ISSUED A WINTER WEATHER ADVISORY BELOW 6000 FEET WITH SNOW ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE...MAINLY ON GRASSY SURFACES. MLV SATURDAY NIGHT THROUGH THURSDAY...FORECAST AREA WILL REMAIN BENEATH THE INFLUENCE OF A STRONG LATE SPRING STORM SATURDAY NIGHT AND SUNDAY. I AM CONTINUING TO EXPECT WIDESPREAD PRECIPITATION WITH SNOW LEVELS REACHING THE PLAINS SATURDAY NIGHT AND SUNDAY MORNING. THE STORM SYSTEM WILL MOVE NORTHEAST WITH PRECIPITATION TAPERING OFF TO ISOLATED/SCATTERED SHOWERS SUNDAY NIGHT AND MONDAY AS A WEAK SHORTWAVE RIDGE MOVES OVER THE FORECAST AREA. THE NEXT WEATHER MAKER IS EXPECTED TO MOVE INTO THE REGION TUESDAY BUT MODEL SOLUTIONS HAVE SIGNIFICANTLY DIVERGED WITH THE GFS CARVING OUT ANOTHER CLOSED LOW THAT LINGERS OVER THE ROCKIES WHILE THE ECMWF MOVES IT QUICKLY THROUGH AS AN OPEN WAVE. FOR NOW WILL KEEP POPS NEAR OR BELOW CLIMATOLOGY THROUGH THE END OF THE FORECAST PERIOD AND WILL SEE IF MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS. MPJ && .AVIATION... UPDATED 1200Z. LIGHT RAIN SHOWERS WILL ARE DEVELOPING THIS MORNING ACROSS NORTH-CENTRAL MONTANA AS A SURFACE COLD FRONT MOVES FURTHER SOUTH. RAIN MAY MIX WITH SNOW THIS MORNING AT KCTB WITH INTRUSIONS OF MVFR/IFR CONDITIONS. LOW CEILINGS AND WIDESPREAD MOUNTAIN OBSCURATION WILL PERSIST THROUGH THE PERIOD WITH OCCASIONAL MVFR CONDITIONS. CONDITIONS WILL IMPROVE OVER NORTHERN MONTANA TONIGHT WITH LIGHT PRECIPITATION DEVELOPING ACROSS CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT. MLV && .HYDROLOGY... COOLER TEMPERATURES AND WIDESPREAD PRECIPITATION MAY CAUSE RISES IN AREA STREAMS AND CREEKS THROUGH THE MEMORIAL DAY WEEKEND. HOWEVER...EXCESSIVE RAINFALL AMOUNTS AND FLOODING ARE NOT ANTICIPATED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 34 52 34 / 60 30 40 60 CTB 48 33 53 34 / 60 30 40 40 HLN 56 35 52 34 / 50 50 50 80 BZN 56 33 49 33 / 50 50 60 100 WEY 45 28 47 30 / 60 40 80 80 DLN 54 33 49 32 / 50 50 70 90 HVR 52 36 57 37 / 60 30 20 40 LWT 48 32 47 32 / 50 50 50 100 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT SUNDAY BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK... JEFFERSON. WINTER WEATHER ADVISORY FROM 11 PM FRIDAY TO NOON MDT SUNDAY FOR ELEVATIONS BELOW 6000 FEET FOR BEAVERHEAD...CASCADE...FERGUS... GALLATIN...JUDITH BASIN...MADISON...MEAGHER. WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT SUNDAY FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...CASCADE... FERGUS...GALLATIN...JUDITH BASIN...MADISON...MEAGHER. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 547 AM MDT THU MAY 24 2012 MTZ008-012-015-050-051-054-055-251200- BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- 547 AM MDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 6000 FEET BEGINNING AT 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET REMAINS IN EFFECT THROUGH NOON SUNDAY. A WINTER WEATHER ADVISORY FOR ELEVATIONS BELOW 6000 FEET IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH NOON SUNDAY. SIGNIFICANT SNOW AMOUNTS ARE EXPECTED IN THE MOUNTAINS THROUGH MUCH OF THE MEMORIAL DAY WEEKEND. RAIN AND SNOW IS EXPECTED IN THE VALLEYS AND OVER THE PLAINS WITH LIGHT SNOW ACCUMULATIONS EXPECTED DURING THE LATE NIGHT AND EARLY MORNING HOURS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ014-052-053-251200- CENTRAL AND SOUTHERN LEWIS AND CLARK-JEFFERSON-BROADWATER- 547 AM MDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH NOON SUNDAY. LIGHT TO MODERATE SNOW AMOUNTS ARE EXPECTED IN THE MOUNTAINS THROUGH MUCH OF THE MEMORIAL DAY WEEKEND. RAIN AND SNOW IS EXPECTED IN THE VALLEYS WITH LIGHT SNOW ACCUMULATIONS EXPECTED DURING THE LATE NIGHT AND EARLY MORNING HOURS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ009>011-013-044>049-251200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 547 AM MDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COOL AND WET PATTERN WILL PREVAIL THROUGH MUCH OF THE MEMORIAL DAY WEEKEND WITH WIDESPREAD SNOW EXPECTED IN THE MOUNTAINS. RAIN IS GENERALLY EXPECTED AT LOWER ELEVATIONS BUT COULD MIX WITH OR CHANGE OVER TO ALL SNOW AT TIMES...ESPECIALLY SATURDAY AND SUNDAY MORNING. WINTER WEATHER HIGHLIGHTS MAY BECOME NECESSARY AS CONFIDENCE INCREASES OVER TIMING AND LOCATION OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
7 heavy snow. Local standard time, as filed.
Snowfall of 8 inches in 12 hours reported at the Divide SNOTEL (Elevation 7800 ft).
Snowfall of 8 inches in 24 hours reported at the Wood Creek SNOTEL (Elevation 5960 ft).
Snowfall of 13 inches in 24 hours was reported at the Albro Lake SNOTEL (Elevation 8300ft).
Snowfall of 6 inches in 12 hours reported 2NE of Raynesford.
Snowfall of 9 inches in 12 hours reported at the Crystal Lake SNOTEL (Elevation 6050 ft).
Snowfall of 8 inches in 6 hours was reported by a trained spotter in the Bears Paw Mountains (Elevation 5700ft).
Snowfall of 9 inches reported around Hays and Fort Belknap. Snowfall took out power to the area as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385819, 385826, 385823, 385828, 385829, 385822, 385825.